Stevens Johnson Syndrome Goes Untreated in Patient

Michael Talve, CEO

Written by
— Updated on February 2, 2017

This case involves a forty-five-year-old female patient who had a medical history of asthma but otherwise was in fairly good health. The patient presented to her PCP with chills and shortness of breath. It was at this point she was treated with Prednisone and Levaquin. After 3 days, the patient presented to the ER when she felt like she was choking, with a lump-like sensation in her throat. The patient experienced significant difficulty breathing and also noticed a prevalent rash on her right arm that eventually spread, covering her entire body.The patient had significant wheezing and the differential diagnosis at the time of admission was COPD / Pneumonia / Bronchitis. Lab studies were never ordered and the ER physician decided to prescribe another 500MG IV dosage of Levaquin for the patient. An unspecified allergic reaction was noted in the emergency room, but they continued to infuse the medication that was causing the severe and uncontrolled inflammatory reaction. When the patient was transferred to the medical floor, she rapidly deteriorated and it was discovered that she was suffering from Stevens-Johnson syndrome.

Question(s) For Expert Witness

  • What is the standard of care in identifying SJS in a timely manner and did the additional dose of Levaquin exacerbate the condition?

Expert Witness Response E-000320

There are no specific laboratory studies (other than biopsy) that can definitively establish the diagnosis of Stevens Johnson syndrome. However, the following are typically elevated in patient with SJS: Tumor necrosis factor (TNF)-alpha, Soluble interleukin 2-receptor, Interleukin 6, and C-reactive protein. The additional dose of Levaquin could very well have been the agent that put the patient over the edge as antibiotics are the most common cause of Stevens-Johnson syndrome, followed by analgesics, cough and cold medication, NSAIDs, psychoepileptics, and antigout drugs. Of antibiotics, penicillins and sulfa drugs are prominent; ciprofloxacin and levofloxacin (Levaquin) have also been reported to be a cause of the syndrome.

Contact this expert witness

Find an Asthma Expert Witness Near You

What State is your case in?

AL AK AZ AR CA CO CT DE DC FL GA HI ID IL IN IA KS KY LA ME MD MA MI MN MS MO MT NE NV NH NJ NM NY NC ND OH OK OR PA RI SC SD TN TX UT VT VA WA WV WI WY